by: Arezow Doost
Posted: Aug 21, 2021 / 10:00 AM CDT/ Updated: Aug 21, 2021 / 10:40 PM CDT
CEDAR PARK, Texas (KXAN) — Dwayne Stewart swiped left on his phone, and there was a reminder.
“It said text Cameron,” Dwayne recalled. “And I’m sitting here to myself like, ‘why in the world would that be on there?'”
He texted often with his youngest son, but the remainder was from months ago before Cameron’s death.
“I just did it. I texted him. I said, ‘I love you, buddy,’ put a bunch of hearts after it,” Dwayne explained. “It’s just sometimes I got to play like he’s still here, just to sort of get through the day.”
The Stewart family lost Cameron in March. Their vibrant son with an incredible smile was gone overnight.
They explained they had tried to reach him but after not responding to texts and calls, they worried and drove to his apartment in Leander.
They said toxicology results showed the 19-year-old died after taking a fentanyl-laced Valium pill.
He had gone to bed and never woke up.
Education is key
“He would just light up a room when he’d walk in,” said his mom Becky. “He was a great academic student. He was an incredible athlete. He was a hurdler.”
The Stewart family recently shared their heartache with KXAN investigators hoping to help other families.
“Nothing is ever going to be the same for us. And that’s what I want to let parents know is this can happen in a split second. You’re with your son or daughter the day before, and the next day they’re gone,” Dwayne said.
The family now has a mission called “A Change for Cam” and hopes it can bring awareness to schools about much-needed education regarding the dangers of counterfeit pills.
They recently began talking with nonprofit organizations including Song for Charlie, which raises awareness about fake pills made of fentanyl, and schools in Austin about implementing it in the curriculum.
“They’ve got to be aware, because these people who are selling these pills don’t care what age they’re selling to,” Becky said. “And if somebody is walking to school with lunch money, $10, that can buy him a pill or two.”
The Stewarts’ tragedy has been felt across the country. Thousands of miles away the Epsteins know the pain.
The family from Oregon lost their son Cal, 18, in December.
“He made a mistake, you know. It used to be kids made mistakes and learned from them. With fentanyl, if you make a mistake you die,” said Jennifer Epstein in a video posted on Beaverton School District’s website.
Cal’s father Jon said in the video he had come home for Christmas from college and one morning they found him unresponsive. He explained Cal thought he was taking an OxyContin, and he ended up with fentanyl.
“The best we can tell, he sought out some Oxy from the street dealer,” Jon said. “Cal had long-term plans, he had short-term plans. In no way did he desire to harm himself. We’re certain of that.”
Fake & Fatal
The parents partnered with their school district in Beaverton, one of the largest in Oregon, after the loss of several students in the last 18 months.
“We felt compelled to do something to prevent future losses,” said Shellie Bailey-Shah, public communications officer with the Beaverton School District. “And these, you know, were teenagers who had hopes and dreams and plans, and they had families who love them and are still coming to grips with their loss.”
Students in health classes have been learning about the dangers of buying fake pills on social media. Pills they think are OxyContin, Percocet and Xanax but are laced with fentanyl.
“The pills are nicknamed ‘Blues’ for their common color or ‘M30s’ for the stamp on the bills. The tablets are so well made that even experienced users say that they can’t tell the difference between a counterfeit pill and a pill manufactured by a pharmaceutical company,” said the district online.
Students also hear Cal’s story and learn how the synthetic drug can be up to 100 times stronger than morphine and how just one pill can kill.
“We had trainings for all our administrators in our district about how to handle fentanyl-related incidents and how to handle the drug itself, because it can be very, very dangerous,” Bailey-Shah said.
She explained another important thing the district did was host community conversations with experts and Cal’s family.
“I think that there is a certain amount of disbelief amongst parents like, ‘oh, that would never happen to my child,'” said Bailey-Shah. “And what we’ve learned from the families in our district who have dealt with this, that we’re not talking about a stereotypical drug abuser, these are kids who are experimenting. And what we’ve learned about fentanyl is that it only takes one pill. So, there is no such thing as drug experimentation anymore. One pill can kill.”
Fentanyl deaths on the rise
The district explained online already this year in its county more than 17,000 pills have been seized by narcotics teams, most suspected as counterfeit Oxycodone. In all of 2020, fewer than 14,000 pills were seized.
Bailey-Shah, a parent herself with two boys, said it’s too early to know what kind of impact this campaign will have, but not talking about it is no longer an option.
She explained when her district was looking for guidance and education, there wasn’t much out there to help with the curriculum.
“I would strongly encourage, you know, families to partner with their school districts, their law enforcement, their public health departments because all these people play such an important role in getting this message out,” explained Bailey-Shah. “And if our resources that we’ve already developed can help spread the message more easily and more widely — that’s gratifying to us.”
The Centers for Disease Control and Prevention issued a health alert in December 2020 because of an increase in deaths due synthetic opioids across the country.
In Texas, Gov. Greg Abbott warned about fentanyl seizures being up already this year almost 800% over last year.
KXAN investigators found deaths are up too in Central Texas. Court documents detail a wave of overdoses between March 2020 and this January — 17 deaths from counterfeit Oxycodone and illegal prescription pills in Austin and surrounding cities.
Push to change terminology
The Stewart family said implementing education in the classroom will be key in preventing more deaths.
“Important for kids to be educated on… how to be bold, and how to not give in to peer pressure,” Becky said. “And so, to be able to keep saying no, and be persistent, because those people don’t give up when they’re trying to sell their product.”
Becky said she also learned after talking to other organizations that there needs to be a change in terminology when talking about fentanyl deaths.
“Cam didn’t die of an overdose. He was poisoned with a pill containing fentanyl. The very word overdose indicates that someone took too much of a substance they knew they were taking. Cam had no idea he was taking a pill containing fentanyl, so in essence, he was poisoned,” said Stewart.
She said organizations working to raise awareness worry misinterpreting these deaths as overdoses instead of poisonings could mean many families will ignore the warning and think overdoses happen to only families dealing with addiction and or substance abuse issues.
The Stewart family said it doesn’t have to be somebody who’s having a problem with alcohol and drugs.
“It could be a kid at a party for the very first time, and someone hands them a pill and that’s it,” Becky said.